Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 451, NWS Omaha, NE

September 22, 2001Mills County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Sep 22, 2001, 9:57 PM CDT for Mills County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 22, 2001, 9:57 PM CDT (02:57 UTC)
Expired
Sep 22, 2001, 10:45 PM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mills County, IA

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2845 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS53 KOAX 230257
SVROMA
IAC129-230345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
957 PM CDT SAT SEP 22 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLS COUNTY IN SOUTHWEST IOWA

* UNTIL 1045 PM CDT

* AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF GLENWOOD...OR ABOUT 16
  MILES SOUTHEAST OF OMAHA...MOVING EAST AND SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILVER CITY AROUND 1005 PM CDT
  MALVERN AROUND 1015 PM CDT
  HASTINGS AROUND 1030 PM CDT
  EMERSON AROUND 1040 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4115 9585 4095 9582 4091 9541 4113 9541

WIESE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:40 PM CDT, 7 hours 17 minutes earlier.

Area forecast discussion, Sep 22, 2:40 PM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT SAT SEP 22 2001

FCST CONCERNS EVENING CONVECTION AND UPCOMING SIGNIFICANT COOL DOWN.

SHORT TERM...VIGOROUS SHRTWV CONTINUES ON TRACK SEWD OUT OF ND PER
WATER VAPOR IMAGERY. 18Z SFC ANALYSIS SHOWS MAIN LO PRES CENTER OVR
ABR AND ANOTHER AROUND GLD WITH PREFRONTAL TROUGH ALONG THAT LINE.
PRIMARY CDFNT BACK INTO CNTRL SD AND WRN NEB. DAYTIME HEATING HAS
BEEN INHIBITED SO FAR TODAY DUE TO MID LVL CLOUDS.  THETA-E RIDGE
CONTINUES TO MOVE EWD ALONG WITH 25-30KT LOW LVL JET INTO IA.  MID
LEVEL LAPSE RATES APPROACH 7.5-8.5 DEG C/KM ACROSS SERN NEB.
INCREASING CAPES TO 2000-2500 J/KG AND MODERATE SHEAR OF 50 KTS FM
SERN NEB TO SWRN IA HAVE AREA UNDER SLIGHT RISK THIS AFTERNOON AND
TONIGHT AS PRE FRONTAL TROUGH EARLY AND CDFNT LATER MOVE THRU. SEE
SWODY1 FOR DETAILS.

FNT AND THUNDERSTORMS TO EXIT SERN NEB NEAR OR SHORTLY AFTER 06Z AS
GREATEST INSTABILITY MOVES INTO KANSAS AND MISSOURI. KEPT TEMPS
TONIGHT BELOW FWC AND CLOSER TO MAV.
I
FCST SOUNDINGS INDICATE GOOD H85 MOISTURE TO LINGER INTO SUN MORNING
FOR CU/SC DECK.  STRONG SUBSIDENCE BEHIND THIS SYSTEM SO FROM SUN
AFTN ON LOOKS LIKE MOSTLY CLEAR SKIES.   FWC AND MAV IN GOOD
AGREEMENT ON SUN NIGHT. H85 TEMPS DROP TO 2C AS 850 RIDGE MOVS EWD.
PATCHY FROST NORTH MENTIONED...DEPENDING HEAVILY ON HOW LIGHT THE
WINDS GO. TEMPS ON MON SIMILAR TO SUN.

IN THE EXTENDED...DRY CONDITIONS ON TAP AS STRONG RIDGE BUILDS IN.
TEMPS REMAIN UNIVERSAL THROUGHOUT PERIOD.

.OMA...NONE.
GRIFFIS

In the hours before

Special weather statement, Sep 22, 5:58 PM CDT, 3 hours 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-042>045
-050>053-065>068-078-088>093-230500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
558 PM CDT SAT SEP 22 2001

STORM SPOTTERS MAY BE REQUIRED THIS EVENING OVER PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

WARM...MOIST...UNSTABLE AIR EXISTS OVER PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.  A FRONTAL BOUNDARY EXTENDS FROM SIOUX CITY
SOUTHWEST TO NORFOLK AND TO KEARNEY.  MOISTURE CONVERGING ALONG THIS
BOUNDARY SHOULD BE SUFFICIENT FOR THUNDERSTORMS TO DEVELOP TONIGHT.
FAVORABLE WIND SHEAR INDICATES SOME STORMS MAY BECOME SEVERE WITH
THE PRIMARY THREAT BEING LARGE HAIL.   THE MAIN AREA WHERE ACTIVITY
MAY OCCUR IS SOUTH OF A TEKAMAH TO COLUMBUS LINE.

SMITH
Local storm report, Sep 22, 8:47 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
837 AM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    5 S UTICA                 NE   .88 INCH HAIL
09/22/01   SEWARD                         REPORTED BY PUBLIC.
Local storm report, Sep 22, 9:10 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1058 AM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 AM    LINCOLN                   NE   .75 INCH HAIL
09/22/01   LANCASTER                      REPORTED BY HAM RADIO
                                          OPERATOR.

0855 AM    3 N PLEASANT DALE         NE   .75 INCH HAIL
09/22/01   SEWARD                         REPORTED BY PUBLIC.

0855 AM    LINCOLN                   NE   .75 INCH HAIL
09/22/01   LANCASTER                      REPORTED BY HAM RADIO
                                          OPERATOR.

0900 AM    LINCOLN                   NE   1 INCH HAIL
09/22/01   LANCASTER                      REPORTED BY PUBLIC.
Local storm report, Sep 22, 9:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
939 PM CDT SAT SEP 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0911 AM    4 NE BENNET               NE   .75 INCH HAIL
09/22/01   LANCASTER                      REPORTED BY PUBLIC.
Special weather statement, Sep 22, 9:55 PM CDT, 2 minutes before
IAZ043-055-056-NEZ015-033-034-042>045-050-051-230400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
955 PM CDT SAT SEP 22 2001

SEVERE THUNDERSTORM WATCH 752 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES IN SOUTHEAST NEBRASKA...

THURSTON...CUMING...BURT...PLATTE...COLFAX...DODGE...
WASHINGTON...BUTLER...AND SAUNDERS.

THE WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN SOUTHWEST
IOWA...

MONONA...HARRISON...AND SHELBY.

WITH THE PASSAGE OF A COLD FRONT...AND THE SEVERE
WEATHER THREAT HAS SHIFTED TO THE EAST.  THEREFORE...THE WATCH
HAS BEEN CANCELED.

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:26 PM CDTSevere Thunderstorm WarningOAXMills34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.